Michigan, 2012

Hail and Damaging Winds in Michigan, July 4 to 5, 2012

July 4 to 5, 2012 · NWS MQT · 7 events in 3 counties and zones

A disturbance moving through a warm and unstable air mass produced severe thunderstorms over central Upper Michigan from the evening of the 4th into the morning of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A disturbance moving through a warm and unstable air mass produced severe thunderstorms over central Upper Michigan from the evening of the 4th into the morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 1:49 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 4, 1:49 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT WED JUL 4 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 336 PM EDT WED JUL 4 2012

PRETTY TRICKY FORECAST ON TAP FOR THE NEXT 12 TO 18 HOURS.  WEAK
FRONT THAT SAGGED THROUGH THE REGION YESTERDAY EVENING AND
OVERNIGHT HAS BECOME STATIONARY OVER NORTHERN WI AND IS NOW SLOWLY
LIFTING BACK NORTHWARD AS A WARM FRONT. THIS FRONT STRETCHED BACK TO
THE WEST TO AN AREA OF LOW PRESSURE NEAR THE ND/MN LINE. AN MCS HAS
DEVELOPED OVER NW MN WHICH CONTINUES TO PUSH EASTWARD ACROSS NRN MN.
THIS MCS IS THE BIG CHALLENGE FOR THE OVERNIGHT FORECAST AS MODEL
DEPICTION AND FORECAST EVOLUTION OF IT HAVE NOT BEEN VERY GOOD. WITH
SURFACE RIDGE AXIS STILL EXTENDING INTO THE EASTERN U.P...AIRMASS IS
DRIER AND MORE STABLE THE FURTHER EAST YOU GO.  STRONG INSTABILITY
GRADIENT EXISTS NEAR THE WI LINE EXTENDING BACK INTO NE MN INVOF THE
THE WARM FRONT. OVERALL STEERING FLOW AND CORFIDI VECTORS SUGGEST THE
MCS SHOULD CONTINUE EASTWARD TO LAKE SUPERIOR AND THEN TRACK A
LITTLE SOUTH OF DUE EAST. MCS SHOULD BEGIN TO DISSIPATE AS IT MOVES
INTO STABLE ENVIRONMENT OVER LAKE SUPERIOR.  HOWEVER...TIMING WOULD
PUT THE REMNANTS ACROSS WESTERN AND CENTRAL SECTIONS IN THE 00Z-04Z
RANGE...WHICH COULD IMPACT SOME EVENING FIREWORKS DISPLAYS.

REMNANTS OF MCS WILL CONTINUE TO DISSIPATE AS IT PUSHES EASTWARD
INTO THURSDAY MORNING AHEAD OF FRONTAL BOUNDARY/SURFACE TROUGH.
DRIER LOW LEVEL AIR WILL BEGIN TO PUSH INTO WESTERN AREAS DURING THE
DAY ON THURSDAY.  WILL KEEP LOW CHANCE POPS ACROSS THE CENTRAL AND
EAST THROUGH THE MORNING UNTIL THE TROUGH CLEARS THE AREA. DESPITE
THE WIND SHIFT TO THE WEST AND NORTHWEST AND WILL BE ANOTHER HOT DAY
ON THURSDAY WITH HIGHS AROUND 90 AWAY FROM THE LAKES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 336 PM EDT WED JUL 4 2012

BY 00Z FRIDAY THE LARGE 500MB RIDGE WILL BECOME SUPPRESSED...AS THE
500MB LOW SWINGS ACROSS THE S HUDSON BAY SHORELINE OVERNIGHT. MUCH
OF THE ENERGY WILL REMAIN WRAPPED UP NEAR THIS LOW...AS THE NEARLY
STACKED SYSTEM KEEPS PUSHING THE SFC COLD FRONT FROM JUST E OF THE
CWA AT 00Z FRIDAY TO SE LAKE HURON BY DAYBREAK FRIDAY AS HIGH
PRESSURE NOSES BACK IN AT THE SFC AND ALOFT.

FRIDAY INTO SATURDAY...
EXPECT CLOUDS TO FILTER IN DURING THE DAY FRIDAY AS A WARM FRONT
ATTEMPTS TO NEAR FROM THE SW...ASSISTED BY A SHORTWAVE TROUGH
SWINGING AROUND THE MAIN LOW OVER E HUDSON BAY/W QUEBEC. THERE ARE
SIGNIFICANT SMALL SCALE TIMING AND LOCATION DIFFERENCES WITH THE
04/00Z ECMWF AND CANADIAN ATTEMPTING TO PUSH PRECIP INTO THE
INTERIOR W AND CENTRAL COUNTIES DURING THE DAY/EVENING...WHILE THE
GFS AND NAM SOLUTIONS KEEP EVERYTHING TO OUR SOUTH OR RIGHT ALONG
AND S OF THE WI BORDER. THE 12Z SOLUTIONS CAME IN WITH A BIT MORE
MOISTURE...SO WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS NEAR THE WI
BORDER WITH A QUARTER OF AN INCH OR MORE POSSIBLE FRIDAY NIGHT.
EITHER WAY...ONSHORE NNE WINDS SHOULD KEEP COOLER TEMPS SET UP NEAR
LAKE SUPERIOR /ON THE ORDER OF 5-10 DEGREES COOLER THAN THE HOT TEMPS
EXPECTED THURSDAY/. EVEN IF PRECIP DOES OCCUR...IT SHOULD SLOWLY SINK
TO OUR SE...AS A REINFORCING SFC HIGH SINKS IN FROM S CENTRAL CANADA.

WITH HIGH PRESSURE OVER THE AREA ONCE AGAIN...FROM THE SFC UP...DRY
WEATHER CAN BE FIGURED SATURDAY AFTERNOON THROUGH AT LEAST
WEDNESDAY. THE SFC HIGH WILL SLOWLY PUSH TO OUR S AND END UP ACROSS
THE OHIO VALLEY AND CENTRAL/NORTHERN APPALACHIANS TUESDAY NIGHT. DO
HAVE ISOLATED POPS MAINLY INLAND FROM THE GREAT LAKES WEDNESDAY...BUT
HAVE A LOW CONFIDENCE OF THEM AT THIS POINT.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 157 PM EDT WED JUL 4 2012

EXPECT VFR CONDITIONS FOR MUCH OF THE FORECAST PERIOD. DIURNAL
CUMULUS DEVELOPMENT HAS COMMENCED AWAY FROM LAKE SUPERIOR. THIS WILL
CONTINUE TO AFFECT IWD THROUGH THE AFTERNOON...WHILE MOVING SOUTH
AWAY FROM SAW IN THE NEXT COUPLE HOURS. A FEW SHOWERS COULD
DEVELOP SOUTH OF IWD THIS AFTERNOON ALONG A WARM FRONT PUSHING
NORTH...BUT EXPECTATION IS FOR THOSE TO STAY CLEAR OF ALL TAF SITES.
ALSO...SOME PATCHY FOG IS POSSIBLE AT CMX THIS EVENING AS MOIST AIR
FLOWS OVER LAKE SUPERIOR...AND THEN ONSHORE WITH SE WINDS.

THE MAIN CONCERN FOR THIS FORECAST IS THE EVOLUTION OF AN ONGOING
SEVERE TSRA COMPLEX OVER NORTHERN MN. MODEL GUIDANCE IS BRINGING
THIS COMPLEX ESE INTO UPPER MI ALONG AN INSTABILITY AXIS. MANY
QUESTIONS STILL REMAIN AS TO IF THIS COMPLEX WILL HOLD TOGETHER LONG
ENOUGH TO BRING THUNDER...ESPECIALLY TO IWD...OR EVEN SHOWERS. KEPT
MENTION OF PRECIP OUT OF THE TAFS FOR RIGHT NOW UNTIL BETTER
UNDERSTANDING OF WHAT IS HAPPENING DEVELOPS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 336 PM EDT WED JUL 4 2012

LIGHT WINDS /LESS THAN 20KTS/ WILL PERSIST ACROSS LAKE SUPERIOR FOR
THE FORESEEABLE FUTURE. WITH LOW LEVEL MOISTURE RETURNING ACROSS THE
LAKE BRIEFLY TONIGHT THERE COULD BE A LITTLE PATCHY FOG.
HOWEVER...IT WILL BE SHORT LIVED AS SURFACE TROUGH PUSHES ACROSS THE
LAKE THURSDAY MORNING.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MZ
LONG TERM...KF
AVIATION...TK
MARINE...MZ
Hazardous weather outlook, Jul 4, 2:27 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EDT WED JUL 4 2012

MIZ001>007-009>014-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
427 PM EDT WED JUL 4 2012 /327 PM CDT WED JUL 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR WEST HALF OF UPPER
MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING...AND WILL EXTEND
ACROSS THE ENTIRE AREA LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER PORTIONS OF WESTERN UPPER MICHIGAN TONIGHT...WITH
FREQUENT LIGHTNING...STRONG WINDS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO DIMINISH WEST TO EAST THURSDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON OVER THE WEST
HALF OF UPPER MICHIGAN...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT.
THUNDERSTORMS WILL CONTINUE SATURDAY MORNING OVER SOUTH CENTRAL UPPER
MICHIGAN.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-051200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
427 PM EDT WED JUL 4 2012 /327 PM CDT WED JUL 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER PORTIONS OF WESTERN UPPER MICHIGAN
TONIGHT...WITH FREQUENT LIGHTNING...STRONG WINDS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE OVER THE EAST HALF OF LAKE SUPERIOR
THURSDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON OVER THE WEST
HALF OF LAKE SUPERIOR...AND ACROSS THE ENTIRE AREA FRIDAY
NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-051200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
427 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAY THURSDAY. THUNDERSTORMS
WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, Jul 4, 3:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
532 PM EDT WED JUL 4 2012

MIZ002-003-084-042230-
HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
532 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES
UNTIL 630 PM EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF ONTONAGON. THIS STORM WAS
MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

PEOPLE IN HOUGHTON AND NORTHERN ONTONAGON COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 4, 4:05 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
605 PM EDT WED JUL 4 2012

MIZ002-003-084-042230-
HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
605 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES
UNTIL 630 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM 12 MILES SOUTHWEST OF REDRIDGE TO MASS CITY TO 5 MILES SOUTH OF
BERGLAND...OR ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF
HOUGHTON TO 13 MILES SOUTHEAST OF ONTONAGON TO 27 MILES SOUTHWEST OF
ONTONAGON. THESE STORMS WERE MOVING EAST AT 30 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MASS CITY...
  WINONA...
  TWIN LAKES...
  PAINESDALE...
  SOUTH RANGE...
  BRUCE CROSSING...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 4, 4:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
634 PM EDT WED JUL 4 2012

MIZ002>004-084-042300-
BARAGA-HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
634 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON AND ONTONAGON
COUNTIES UNTIL 700 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHASSELL TO 9 MILES
NORTH OF KENTON TO 8 MILES WEST OF PAULDING...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF HOUGHTON TO 20 MILES SOUTHWEST OF
BARAGA TO 30 MILES SOUTH OF ONTONAGON.  THESE STORMS WERE MOVING EAST
AT 35 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  L'ANSE
  BARAGA
  PELKIE...
  JACOBSVILLE...
  PEQUAMING...
  SIDNAW...
  COVINGTON...
  POINT ABBAYE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 4, 4:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
558 PM CDT WED JUL 4 2012

MIZ011-042330-
DICKINSON-
558 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 630 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF FELCH...OR 18 MILES NORTH OF
IRON MOUNTAIN.  THIS STORM WAS MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FELCH...
  RALPH...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON

The radar

The Marquette radar (KMQT), 53 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Dickinson

When
July 4, 5:20 PM CST to 5:23 PM CST
Where
Dickinson County, 0.48 mi W of Turner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.130, -87.910

The spotter east of Channing reported golf ball sized hail.

Thunderstorm Wind, Dickinson

When
July 4, 5:34 PM CST to 5:42 PM CST
Where
Dickinson County, 3.58 mi SW of Floodwood to 3.2 mi SW of Floodwood
Measured
78 kt (90 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
46.186, -88.056

The storm survey indicated a four-mile path of straight line wind damage across the Sawyer and Edey Lake area east of Channing. There was evidence of gustnadoes along the main straight line wind core. Straight-line wind speeds were estimated at 60-70 mph with pockets of near 90 mph winds within the gustnado damage. Numerous large trees were uprooted with smaller trees snapped off from the strong winds. Within the area of strongest wind damage several of the large trees fell on houses and vehicles and knocked down power poles and power lines. The 911 call center also reported that numerous witnesses saw a waterspout on Sawyer Lake which moved onshore towards Woodlawn Lane.

Thunderstorm Wind, Marquette

When
July 4, 6:35 PM EST to 6:38 PM EST
Where
Marquette County, 1.38 mi N of Arnold
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
46.070, -87.480

The observer near Watson reported a few maple trees uprooted on Little West Road. Size of the trees were unknown.

Heavy Rain, Dickinson

When
July 4, 6:05 PM CST to 6:35 PM CST
Where
Dickinson County, 0.69 mi N of Randville
Reported by
Trained Spotter
Coordinates
45.990, -88.050

Heavy rain fell near Randville.

Thunderstorm Wind, Marquette

When
July 5, 4:02 AM EST to 4:04 AM EST
Where
Marquette County, 2.28 mi SSE of National Mine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.420, -87.660

A tree was reported down on County Road 476 southwest of Palmer. Size of the tree was unknown, and time of the report was estimated from radar.

Thunderstorm Wind, Alger

When
July 5, 4:20 AM EST to 4:23 AM EST
Where
Alger County, 1.68 mi SW of Au Train
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
46.410, -86.850

A 15-inch diameter branch came down on a cottage along the northwest shore of Au Train Lake. A perched roof on the porch of the cottage was also heavily damaged. Other felled branches took out a power line. The time of the report was estimated from radar.

Thunderstorm Wind, Alger

When
July 5, 4:35 AM EST to 4:38 AM EST
Where
Alger County, 5.43 mi ESE of Forest Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.310, -86.720

Two 10 to 12 inch diameter trees were knocked and tents were blown over at a campground. Time of the report was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397058, 397060, 397059, 404310, 404311, 404312, 404313.